Kentucky, 2003

Flash Flooding and Flooding in Kentucky, May 5 to 6, 2003

May 5 to 6, 2003 · NWS RLX · 5 events in 4 counties and zones

Along a warm frontal boundary, about a half inch of rain fell during the morning. Training thunderstorms developed during the evening, ahead of a cold front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Along a warm frontal boundary, about a half inch of rain fell during the morning. Training thunderstorms developed during the evening, ahead of a cold front. Rains of 2 to 3 inches fell in about 3 hours from around Olive Hill on southeast toward Grayson Lake and Hitchins. Rains of 1.5 to 2 inches fell over southern Boyd County and northern Lawrence County. The 24 hour rain total measured at Grayson Lake at dawn on the 6th was 3.7 inches. The cooperative observer, 5 miles northeast of Olive Hill, measured 3.37 inches. Just east of the city of Grayson, 2.95 inches of rain in 24 hours was reported. The headwaters of Tygarts Creek were hard hit, including the community of Olive Hill. A housing complex was evacuated and flooded. The fire department and a maintenance building were flooded. In the Willard vicinity, around 20 homes were evacuated. In Boyd County, residents along Jack Fork and Clays Jack Fork were evacuated and spent a night at the East Fork Fire Department. Barn and horse stables were also flooded in Boyd County. In Lawrence County, the roads in the Webbville to Glenwood area were flooded. The runoff from the heavy rains over Carter County, eventually caused flooding in Greenup County, mainly along Tygarts Creek and the Little Sandy River. In Carter County, the Little Sandy River crested at Grayson on the 6th, at 25.4 feet, or just over 4 feet above flood stage. Governor Paul Patton's request for federal disaster aid was approved, including these 4 northeast counties. On the order of 100 families in Carter County requested individual and household assistance from FEMA. See FEMA disaster declaration 1471 for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 5, 1:38 PM EST, 6 hours 7 minutes earlier.

Area forecast discussion, May 5, 1:38 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT MON MAY 5 2003

TNGT AND TUES...

LIKE MOST SUMMER TIME FCST POPS WL BE BASED OFF LATEST RDR TRENDS.
LINE OF TRW/RW MVNG THRU CNTRL CWA SHUD BE LAST FOR MOST.  WORRIED
TSTMS IN WW253 MAY CLIP SRN 1/3 OF CWA...NONETHELESS WL CARRY CHC
POPS ALL NGT IN CASE OF DYNAMIC DRIVEN TRW/RW...ALTHO FEEL MOST
SHALL RMN DRY AS H7-H3 LYR MSTR FALLS BLO 35 PERCENT.  BL WNDS ARND
10-15KTS SHUD KEEP FG AT BAY XCPT IN DEEPER VLYS.

TUES APPRS ANOTHER RND OF CONV IS IN THE CARDS...WELL IF YOU BUY
INTO THE ETA...WHICH BRINGS A SYSM UP FM THE SW.  OPPOSED TO GFS
WHICH SPREADS AN MCS ACR TN VLY INTO THE CAROLINAS...ROBBING AREA OF
DYNAMICS.  OPTED TO ROLL WITH ETA GVN GUD HANDLE ON TDYS CONV...SO
BRING POPS IN FM THE SW AND INC THEM TO LKLY ACR SRN HALF OF FA TUES
AFTN.  WORRIED TMRW ABOUT PSBL TRAINING OF STRMS WITH H8 BNDRY
DRAPED ACR I-64.  GUID NMBRS ON CUE WITH MIN AND MAX T GRIDS...POPS
LIKE STATED ABV FOLLOW MORE THE MET.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...
LOOKS LIKE THERE MAY BE A BRIEF BREAK IN ACTION TUESDAY NIGHT...AT
LEAST ACROSS NORTH BEFORE NEXT WAVE MOVES ACROSS CWA ON WEDNESDAY.
REMAIN IN SOUTHWEST FLOW THROUGHOUT PERIODS WITH DISTURBANCES
PASSING THROUGH...THEREFORE THREAT FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE.

INCREASED POPS FOR WEDNESDAY DURING THE DAY TO LIKELY AND THEN LOWER
BACK DOWN TO CHANCE...MAINLY IN THE EVENING. CHANCE POPS ON THURSDAY
WITH YET ANOTHER DISTURBANCE.  GFS AND ETA DIFFER ON TIMING AND
LOCATION WITH THURS DISTURBANCE BUT DID NOT TRY TO GET CUTE WITH IT
AND ROLLED WITH PREVIOUS FORECAST NUMBERS.  INCREASED OVERNIGHT LOWS
A TOUCH THURSDAY NIGHT AS WE REMAIN AND WARM MOIST AIR MASS AHEAD OF
APPROACHING WEAK COLD FRONT.

FRIDAY THROUGH MONDAY...
CONTINUE FRONT IN OR NEAR THE AREA THROUGH THE PERIOD.  SYSTEM
PULLING THROUGH FRIDAY LOOKS LIKE IT WARRANTS AT LEAST 40 POP.  POP
FROM PE TOOL OUT OF ATLANTA ACTUALLY PUTS LINE OF 100 POP ALONG OHIO
FRIDAY MORNING...THEN REDUCES IT TO 30 EXTREME EASTERN COUNTIES AT
18Z AND THEN WELL SOUTH AND EAST BY 00Z SAT...ALL THIS OFF 6Z RUN.
ANYWAY WILL ROLL WITH 40 WITH THIS INTO FRI EVE.

THINGS LOOK LIKE THEY ACTUALLY DRY OUT FOR SATURDAY.  DEEP
MOISTURE/PW GONE AS WE ARE BETWEEN SYSTEMS LONGITUDINALLY...BUT MAIN
SURFACE FRONT IS STILL TO THE NORTH.  SUNDAY AND MONDAY IT IS BACK
INTO IT WITH SOUTHWEST FLOW AND WEAK DISTURBANCES.

NOT FAR FROM MOS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

99/HC/TRM
******************************************************************
1012 AM EDT MON MAY 5 2003

LINE OF CONV MVNG ACR ERN KY WEAKENING AS IT HDS E.  GVN DISCRETE
PROPAGATION FEEL STGR CELLS WL MV SE OF FA.  TUFF CALL TDY H2 JET
ACR LWR MS RVR VLY PRESENTLY HEADS NE THIS AFTN AND WITH TSTMS ACR
SRN IND FEEL THESE TWO MAY CONNECT...BRINGING ANOTHER RND OF WET
WX.
INSTABILITY RMNS RATHER IMPRESSIVE W OF OH RVR WITH LI/S -5 AND
SBCAPES ABV 1.0 KJ/KG.  H8 WNDS IMPRESSIVE ON AREA VWPS WHICH
CONCURS WITH H8 WND FCST AS 50-60KTS XPCTD TO LAST THRU THE AFTN.
ANY TSTM THAT ROLLS THRU MAIN THREAT WL BE HIGH WNDS WITH BRIEF HVY
DWNPRS...BUT GVN 0-3KM STRM MTN ARND 35KTS FLOODING NOT ANTICIPATED
UNLESS A TRAINING SCENARIO DVLPS.

MAXT GRIDS TRICKY THIS AFTN WITH SUBSIDENCE BHND CONV BLOB WL ALLOW
FOR A GUD DEAL OF SUNSHINE WHICH WL SHOOT UP TEMPS.  THIS CLRNG IS
SVRL HRS AWAY SO WL LWR HIGHS A CAT AREA WIDE AND PLAY UP WNDS ESP
IN THE MTNS...OTRW REST UNCHANGED.

99
******************************************************************
355 AM EDT MON MAY 5 2003

WARM FRONT WILL LIFT THROUGH A BIT SLOWER THAN MODELS BUT WIDESPREAD
PCPN SHOULD DECREASE IN AREAL COVERAGE FM SW-NE AFTER 15Z.  WINDS
TOUGH TO FIGURE TODAY...AS RAIN MAY LESSEN THE WIND AT SURFACE UNTIL
WARM SECTOR ARRIVES.

THINKING MORE THUNDERSTORM DEVELOPMENT LIKELY CNTRL KENTUCKY THIS
AFTERNOON AND COULD MOVE EAST INTO TRI STATE FM WEST.

DESPITE WARM FRONT LIFTING N...STILL NO SIGNS THAT THE COLD FRONT
WILL REACH US AND MOVE THROUGH.  SO WE WILL REMAIN IN THE WARM AND
UNSTABLE AIR THE REST OF THIS WEEK.  ETA HAD STRONG LIFT ON TUE FROM
VORT MAX WITH GFS MUCH LESS EXCITED.  BELIEVE GFS GUIDANCE POPS OF
20-30 TOO LOW FOR TUESDAY.

OVERALL LITTLE CHANGE IN POPS FROM OUR PREVIOUS FORECAST.

DO NOT EXPECT ANY SIGNIFICANT FLOODING PROBLEMS WITH INITIAL RAINS
THIS MORNING. THINKING TOTAL OF AN INCH THIS MORNING...MAINLY IN
SOUTHEAST OHIO.  SOME MINIMUMS LIKELY ON WESTERN SLOPES.
HOWEVER...WILL THEN HAVE TO MONITOR REPETITIVE SHOTS THE REST OF
THIS WEEK.  SEVERE POTENTIAL WILL ALSO BE WITH US.

NO CHANGES MADE TO EXTENDED PERIODS.

BATTY + CL
******************************************************************

815 PM EDT SUN MAY 4 2003

NO SIGNIFICANT CHANGE TO ONGOING FORECAST.  LEAD SHORT WAVE OVER
OHIO AND KENTUCKY WITH ASSOCIATED SHOWERS WEAKENING AS IT TRIES TO
BEAT DOWN UPPER RIDGE.  ALTHOUGH A FEW SPRINKLES OR VERY LIGHT
SHOWERS MAY MAKE IT INTO THE FAR WEST THIS EVENING...BELIEVE MAIN
EFFECT OF THIS FEATURE WILL BE TO MOISTEN UP THE ATMOSPHERE FOR THE
MORE VIGOROUS SHORT WAVE AND WARM FRONT LATER TONIGHT...MAINLY AFTER
MIDNIGHT. CURRENT FORECAST FOLLOWS THIS SCENARIO WITH CONVECTION
MAINLY AFTER MIDNIGHT.

JMV
******************************************************************
Hazardous weather outlook, May 5, 4:00 AM EST, 15 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SEVERE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR THIS EVENING FOR
OHIO...KENTUCKY...THE WESTERN LOWLANDS OF WEST VIRGINIA...PLUS
EXTREME WESTERN VIRGINIA.  LOCALIZED HAIL OR DAMAGING WIND GUSTS ARE
THE MAIN THREAT WITH THE STRONGEST THUNDERSTORM CELLS.

RAIN AMOUNTS WILL ALSO BE MONITORED TODAY.  YET...THE RAIN
SHOULD BE PRIMARILY SETTING UP THE SOILS...FOR ADDITIONAL RAINS THIS
WEEK.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND
EVENING...MAINLY IN KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHERN
VIRGINIA...COMPARED TO COUNTIES FURTHER NORTH.

WITH THE CONTINUED UNSETTLED WEATHER PATTERN...RAIN AMOUNTS WILL
CONTINUE TO BE MONITORED THE REST OF THIS WEEK. IF ONE PARTICULAR
AREA IS FAVORED...THEN FLOOD WATCHES OR WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BATTY

In the hours before

Special weather statement, May 5, 6:15 PM EST, 1 hour 30 minutes before
KYZ102-105-060115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715PM EDT MON MAY 5 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM MOVING THROUGH EXTREME NORTHEAST KENTUCKY WILL
MOVE ACROSS CARTER COUNTY BETWEEN 7:15 PM AND 8 PM.  THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS BETWEEN 40 MPH AND 50
MPH.  VERY HEAVY RAINFALL AT RATES IN EXCESS OF AN INCH PER HOUR
WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM...IF IT HOLDS TOGETHER...COULD AFFECT RESIDENTS OF
LAWRENCE COUNTY KENTUCKY BETWEEN 7:30 PM AND 8:30 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Carter

When
May 5, 7:45 PM EST to 11:00 PM EST
Where
Carter County, Countywide
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Flash Flood, Boyd

When
May 5, 8:15 PM EST to 10:30 PM EST
Where
Boyd County, South Portion
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Flash Flood, Lawrence

When
May 5, 8:15 PM EST to 10:30 PM EST
Where
Lawrence County, North Portion
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

Flood, Greenup

When
May 5, 11:00 PM EST to May 6, 5:00 PM EST
Where
Greenup forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Flood, Carter

When
May 5, 11:00 PM EST to May 6, 4:00 PM EST
Where
Carter forecast zone
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351429, 5351430, 5351431, 5351432, 5351433.